Alert archive / Wisconsin / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 22, 2011, 3:44 PM CDT for 4 counties in Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 3:44 PM CDT (20:44 UTC)
- Expired
- May 22, 2011, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:07 PM CDT | HAIL 1 | 2 S Chippewa Falls, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
444
WWUS83 KMPX 222044
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT SUN MAY 22 2011
WIZ025>028-222130-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
344 PM CDT SUN MAY 22 2011
AT 338 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORMS NEAR DURAND AS WELL AS NEAR EAU CLAIRE. THE STORMS WERE
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DURAND.
ROCK FALLS.
CARYVILLE.
ELK MOUND.
EAU CLAIRE.
LAKE HALLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4461 9204 4468 9198 4468 9213 4512 9214
4513 9216 4521 9216 4521 9167 4512 9164
4522 9157 4522 9155 4528 9152 4529 9094
4460 9095
TIME...MOT...LOC 2043Z 225DEG 39KT 4465 9185
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 22, 3:31 PM CDT, 13 minutes earlier.
Area forecast discussion, May 22, 3:31 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 331 PM CDT SUN MAY 22 2011 .DISCUSSION... BUSY AFTERNOON... SO THE DISCUSSION WILL BE A BIT ABBREVIATED. SEVERE WEATHER THIS AFTERNOON IS THE MAIN FORECAST ISSUE... AND IT IS OBVIOUSLY ONGOING WITH THE TORNADO WATCH AND A NUMBER OF WARNINGS IN EFFECT. INSTABILITY WAS ABLE TO CREEP INTO THE SOUTHERN AND EASTERN PORTION OF THE AREA... JUST AS DEEP AND LOW LAYER SHEAR OVERSPREAD THE SAME AREA. DEEP LAYER SHEAR IN EXCESS OF 50KT IS SUPPORTING THE SUPERCELL MODE... WITH 0-1KM SHEAR OF 30KT ENHANCING THE POSSIBILITY OF TORNADOES... ALONG WITH VERY LOW LCL HEIGHTS. THESE CONDITIONS CONDUCIVE TO SEVERE THUNDERSTORMS AND TORNADOES WILL CONTINUE TO PUSH NORTHEASTWARD THROUGH THE REMAINDER OF THE AFTERNOON AS THE UPPER SHORTWAVE AND SURFACE LOW PROGRESS NORTHEAST. WE SHOULD THEN SEE DRIER AIR WORK IN FOR THE REST OF TONIGHT... ALTHOUGH A FEW SHOWERS CAN/T BE RULED OUT SO KEPT SOME LOW POPS FOR TONIGHT. BEYOND TODAY... UTILIZED A BLEND OF THE GOING FORECAST AND THE GFS AND NAM THROUGH THE SHORT TERM... THEN STUCK CLOSE TO THE HPC GUIDANCE FOR THURSDAY THROUGH SUNDAY. THAT BEING SAID... THERE IS A SUBSTANTIAL AMOUNT OF UNCERTAINTY GIVEN SPREAD IN THE DETERMINISTIC AND ENSEMBLE SOLUTIONS AS WE GET INTO THE SECOND HALF OF THE WEEK. HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTH AS WE MOVE THROUGH MONDAY... BUT ENOUGH CYCLONIC FLOW ALONG WITH THE UPPER LEVEL COLD POOL LINGERS OVER THE AREA TO KEEP SOME MENTION OF PCPN IN THE FORECAST... SO KEPT CHANCE POPS GOING. BY MONDAY NIGHT... HOWEVER... THINGS REALLY LOOK TO DRY OUT... AND RIDGING THEN LOOKS TO HOLD THROUGH TUESDAY. HOWEVER... A WAVE IS PROGGED TO RIPPLE ALONG THE BAROCLINIC ZONE TO OUR SOUTH BY WEDNESDAY... SO INCLUDED SOME CHANCE POPS ON WEDNESDAY OVER THE SOUTH. A REINFORCING SHOT OF RIDGING LOOKS TO MOVE IN BEHIND THIS FEATURE BY WEDNESDAY NIGHT... WITH FAIR AND DRY WEATHER LOOKING TO HOLD ON THROUGH THURSDAY. ANOTHER SHORTWAVE LOOKS TO QUICKLY MOVE EAST ALONG THE US/CANADIAN BORDER BY FRIDAY... BRINGING ANOTHER CHANCE FOR PCPN FOR FRIDAY INTO FRIDAY NIGHT. BY SATURDAY AND SUNDAY THERE IS SUBSTANTIAL DISAGREEMENT IN THE VARIOUS SOLUTIONS... SO KEPT THINGS DRY AT THIS POINT... BUT WOULDN/T BE SURPRISED IF SOME POSSIBILITY OF PCPN NEEDS TO BE INTRODUCED FOR SUNDAY AS ANOTHER SYSTEM MAY EJECT NORTHEAST FROM THE ROCKIES. && .AVIATION.../18Z TAF ISSUANCE/ WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL TERMINALS WILL BE AT LEAST MVFR. KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z. AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN LIKELY IN THE 05Z TO 09Z WINDOW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 22, 1:13 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT SUN MAY 22 2011 MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-231815- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN... WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MNZ041>045-047>050-054>058-064-065-073-231815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-REDWOOD- 113 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 22, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 4 E HAM LAKE 45.26N 93.12W
05/22/2011 ANOKA MN STORM CHASER
1-2 FT DIA TREES DOWN..FLAG POLE SNAPPED IN HALF. TRREES
BLOWN DOWN IN DIRRERENT DIRECTIONS. NARROW DAMAGE PATH.
POSSIBLE TORNADO
&&
SCHALLERLocal storm report, May 22, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 4 W MENOMONIE 44.89N 92.00W
05/22/2011 M0.25 INCH DUNN WI 911 CALL CENTER
&&
SCHALLERLocal storm report, May 22, 3:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
05/22/2011 HENNEPIN MN 911 CALL CENTER
TORNADO DAMAGE REPORT OF ROOFS AND SECOND STORIES OF
HOUSES MISSING OR DAMAGED.
0331 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
05/22/2011 HENNEPIN MN AMATEUR RADIO
TORNADO DAMAGE...ROOFS AND 2ND STORIES MINNING OR DAMAGED
TO HOUSES AT LOWRY AVE. AND LOGAN
&&
SCHALLERLocal storm report, May 22, 3:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG HAM LAKE 45.26N 93.20W
05/22/2011 ANOKA MN 911 CALL CENTER
MEDIUM TO SMALL BRANCHES DOWN...SHINGLES BLOWN OFF ROOFS
&&
SCHALLERLocal storm report, May 22, 3:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FUNNEL CLOUD LINDSTROM 45.39N 92.84W
05/22/2011 CHISAGO MN TRAINED SPOTTER
&&
SCHALLERSpecial weather statement, May 22, 3:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT SUN MAY 22 2011
WIZ025>028-222130-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
344 PM CDT SUN MAY 22 2011
AT 338 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORMS NEAR DURAND AS WELL AS NEAR EAU CLAIRE. THE STORMS WERE
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DURAND.
ROCK FALLS.
CARYVILLE.
ELK MOUND.
EAU CLAIRE.
LAKE HALLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4461 9204 4468 9198 4468 9213 4512 9214
4513 9216 4521 9216 4521 9167 4512 9164
4522 9157 4522 9155 4528 9152 4529 9094
4460 9095
TIME...MOT...LOC 2043Z 225DEG 39KT 4465 9185The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Tornado Warning | MPX | Anoka, Hennepin | 45 min |
| May 21, 7:24 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 51 min |
| May 21, 7:25 PM CDT | Tornado Warning | MPX | Anoka | 35 min |
| May 21, 7:46 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| May 21, 8:00 PM CDT | Areal Flood Advisory | MPX | Anoka, Hennepin, Wright | 3 hr |
| May 21, 8:06 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 39 min |
| May 21, 8:44 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 61 min |
| May 21, 8:59 PM CDT | Special Weather Statement | MPX | Todd | 61 min |
| May 21, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 64 min |
| May 21, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 50 min |
| May 21, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 48 min |
| May 21, 10:12 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 48 min |
| May 21, 10:26 PM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| May 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Redwood, Watonwan | 62 min |
| May 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Pope, Renville, Stevens, Swift | 47 min |
| May 22, 12:46 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice, Steele, Waseca | 44 min |
| May 22, 10:57 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Rice | 48 min |
| May 22, 11:02 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey | 43 min |
| May 22, 12:38 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 52 min |
| May 22, 12:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Scott | 52 min |
| May 22, 1:23 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 67 min |
| May 22, 1:35 PM CDT | Special Weather Statement | MPX | Hennepin | 40 min |
| May 22, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| May 22, 2:10 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 35 min |
| May 22, 2:24 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 36 min |
| May 22, 2:45 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 30 min |
| May 22, 3:10 PM CDT | Tornado Warning | MPX | Chisago, Washington | 35 min |
| May 22, 3:34 PM CDT | Tornado Warning | MPX | Chisago | 41 min |
| May 22, 11:28 AM CDT | Special Weather Statement | MPX | Dunn, Pierce, Saint Croix | 47 min |
| May 22, 12:05 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Polk, Saint Croix | 40 min |
| May 22, 12:58 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Rusk | 47 min |
| May 22, 1:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 44 min |
| May 22, 2:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 49 min |
| May 22, 2:55 PM CDT | Tornado Warning | MPX | Dunn, Pierce, Saint Croix | 35 min |
| May 22, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 38 min |
| May 22, 4:16 PM CDT | Special Weather Statement | MPX | Rusk | 29 min |
Nearby
Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.